Muscle Loss after Radiation for Cervical Cancer
Dear OncoLink "Ask The Experts,"
I was treated for cervical cancer 18 months ago. During the treatments, I lost a good deal of muscle on the top of my thigh, in the back. I have been trying through exercise to rebuild it, but am not having much success. Is it possible for muscle to regenerate after treatments? If so, I would appreciate any help you can give me.
Lora Packel MS, PT, Coordinator of Cancer Therapy Services for the Hospital of the University of Pennsylvania, responds:
From your description, it sounds as if you have muscle atrophy (loss of
muscle) in your gluteal musculature. A great exercise to perform is squats, which will strengthen your quadriceps (front thigh) and gluteals (buttocks).
Stand with your legs apart, a little wider than your shoulders. With your back straight, bend your knees and lower your buttocks towards the floor as if you are going to sit in a chair. In fact, the first few times I would recommend putting a stable chair behind you just in case you lose your balance. Your knees should not come in front of your toes during this exercise, nor should your buttocks come lower than a standard chair height.
I would start with ten repetitions and repeat three times. If your muscles are sore the next day, reduce the number of repetitions.
Once you are able to perform three sets of ten repetitions, you can make this exercise harder in two ways. First, you can hold a light weight in your hands while you squat. You can start with a can of soup and progress to heavier objects. Or, you can simply hold the squat for 5 seconds and then gradually increase the time.
With this exercise, you should not have knee pain or back pain. If you develop any of these symptoms, you need to correct your form by keeping your back straight and your knees "behind" your toes.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania